Home » Frequently asked Questions on Health » How can convulsions be managed in my daughter?

How can convulsions be managed in my daughter?

Q: My daughter is 3 years 8 months old. She recently had first unexpected convulsion, when she was just waking up in the bed. She was suffering from cold and cough and no detectable fever. She was immediately hospitalised as the convulsion lasted for around 15-20 minutes and subsided after 2 injections. She was hospitalised for 4 days. Her MRI report shows periventricular leucomalacia due to vascular insult in prenatal period. The EEG record reveals bilateral epileptiform activity. She is a premature baby of 1.5 kg, after birth showing slight spasticity, i.e. slight walking problem and problem in controlled actions of hands such as writing, eating etc. Otherwise, she is brilliant with sharp memory. I would like to know the chances of recurrence of convulsions, their effect on future life of my child and up to how many years this problem will persist, remedies for it and preventive measures. She is kept on Valparin 200 mg for 6 months and the neurologist has started Oleptaz DT 150 for 2 years with further regular follow up. Please guide me.

A:Your child is obviously suffering from Spastic Cerebral Palsy. The MRI scan report of periventricular leucomalacia indicates that some event took place at the time of delivery resulting in impaired oxygen/and blood supply to the brain. About 50% or more children with cerebral palsy have normal intelligence. There is a higher incidence of convulsions in these children. It is important for you as a parent to look out for small convulsions such as getting blank for a few seconds; blinking her eyes often; staring in one direction and not responding at that time etc. The drug Valparin is the right choice and should be preferred to Oleptaz. Children with a disability such as cerebral palsy, an abnormal MRI and abnormal EEG, are at risk for recurrence of fits. Hence medications are started. If the child remains fit free for 2 years, your neurologist may consider gradually withdrawing the medicines. As her weight increases the dose may need to be increased. The medicines should be given ideally at 12 hourly intervals and should not be missed. At the same time, I would suggest you meet an Occupational Therapist who will help out with your child’s exercises to improve her cerebral palsy.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------